Family Health: Whooping Cough

A child who has a cold with a runny nose and bouts of excessive coughing may be in the early stages of whooping cough. As the disease develops the cough will become worse, mainly at night. A few days after the cold begins, the ‘whoop’ will start – a sudden noisy intake of breath at the end of a coughing spasm. Vomiting may also occur after the coughing.

Whooping cough may last any time from three weeks to as long as four months.

What you should do

• Whooping cough is a serious disease that can lead to pneumonia and to severe dehydration of the body if fluid loss from the vomiting is not controlled. So notify your doctor as soon as you suspect that a child has it.

• The doctor may prescribe antibiotics for the patient and also for other children in the family. The antibiotics do not cure whooping cough, but may prevent it from spreading to other people. In severe cases the patient will be sent to hospital for treatment.

• While nursing the patient at home, provide extra drinks to make up for fluid loss by vomiting.

• Cough medicines from the chemist may help the cough.

• Don’t expose the child to cigarette smoke – it makes the cough worse.

THE RISKS OF IMMUNISATION

Because whooping cough is more dangerous than the risks of immunisation, all children should have a course of three injections (usually with diphtheria and tetanus vaccine) in their first year. Because of a rare chance of complications, consult your doctor:

• If the child has fits or epilepsy.

• If there is a history of epilepsy in brothers, sisters or parents.

• If the child has a disorder of the nervous system or is known to have suffered brain damage at birth.

• If there is a feverish illness at the time of the proposed injection.

• If there has been a severe reaction to a previous dose of the whooping cough vaccine.

05. October 2011 by admin
Categories: Whooping Cough | Tags: | Comments Off on Family Health: Whooping Cough

Follow

Get every new post delivered to your Inbox

Join other followers: